Ohio, 2025Damaging Wind in Ohio, April 25, 2025
April 25, 2025 · NWS RLX · 1 event in 1 county or zone
An advancing disturbance placed southeast Ohio within a warm and unstable environment conducive for strong to severe thunderstorms on the afternoon of April 25th. While most of the storms that passed over the area were fairly tame, one cell produced a decent swath of damage in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An advancing disturbance placed southeast Ohio within a warm and unstable environment conducive for strong to severe thunderstorms on the afternoon of April 25th. While most of the storms that passed over the area were fairly tame, one cell produced a decent swath of damage in Lawrence County. A storm survey was conducted near the town of Vernon for straight line wind damage that resulted in multiple uprooted trees due to estimated wind speeds of 90 to 100 miles per hour. Storm activity then shifted east of the Ohio River into West Virginia, bringing the severe weather threat to an end.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 6:36 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 25, 6:36 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
736 PM EDT Fri Apr 25 2025
.SYNOPSIS...
Increasing chances for showers and storms through tonight.
Remaining unsettled through Saturday. High pressure returns
early next week, then becoming unsettled again midweek.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 730 PM Friday...
Still seeing scattered showers and a few thunderstorms drift
across the area this evening. They will continue into the
overnight hours, especially across the mountains where the
higher PoPs are located. Cold front is slated to cross overnight
too which will eventually skew most of the chances along the
mountains by early morning.
As of 1235 PM Friday...
No significant changes were necessary to the inherited forecast.
Area remains in the warm sector of an approaching low and mid level
shortwave, that will eventually move east towards the area later
today and tonight, with increasing coverage of showers and isolated
storms as it does so. Precipitation amounts thus far have generally
remained rather light, generally a third of an inch or so in the
last 6 hours, with some locally heavier amounts up to half an inch
just to our west. We are still outlooked in a marginal risk for
excessive rainfall and a localized minor flooding issue cannot be
completely ruled out, mainly in poor drainage or low lying areas.
Still not expecting anything in the way of severe due to an overall
lack of instability.
The low and shortwave will move east on Saturday with precipitation
gradually decreasing as we progress through the day. It will become
windy however, as pressure gradient tightens in response to high
pressure building in from the north and west.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1219 PM Friday...
High pressure will move back overhead Sunday, and dry, comfortable
weather will return. Afternoon temperatures will reach the middle to
upper 60s areawide with mostly sunny skies. Dry, tranquil weather
will continue Monday under the influence of high pressure.
Temperatures will turn a bit warmer Monday as winds shift back out
of the south. Expect highs into the upper 70s to near 80 in the
lowlands Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1219 PM Friday...
Showers and thunderstorms will return Tuesday into Wednesday as
another frontal boundary approaches. There is some potential for
strong to severe thunderstorms Tuesday afternoon and evening as a
front approaches from the west and a 500-mb vort. max approaches
from the southwest. Sfc to 6 km shear should be sufficient for
thunderstorm organization, with models showing about 30-40 kts of
shear by 00Z Wednesday. The best instability appears to be across
northwest West Virginia and southeast Ohio. This would be the most
likely location of strong to severe thunderstorms Tuesday afternoon
and evening based on current model guidance, which could
change. SPC currently has this area outlooked in a 15% threat
for severe weather Tuesday. There is still plenty of time for
things to change, so we will wait and see how models fine tune
the forecast over the coming days.
The weather pattern looks rather messy the rest of the week with
models showing continuous streams of 500-mb vorticity approaching
from the southwest through Thursday or Friday. The aforementioned
frontal boundary in the previous paragraph may stall over the
area Wednesday and Thursday, leading to continued shower and
thunderstorm chances. Confidence in this portion of the forecast
is low to medium, because shower coverage and intensity will
depend on the location of the stalled front.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 725 PM Friday...
Flight conditions will leave much to be desired this evening and
overnight with showers and thunderstorms continuing to move up
from the southwest well into the evening. MVFR and IFR ceilings
and visbys will accompany any thunderstorms as will variable
wind directions and gusts within stronger cells.
Most of the convective activity and heavier rainfall will wane
by ~06z, with higher chances for precipitation remaining across
the mountains. Ceilings and visbys will gradually lower to MVFR
and IFR across the area overnight ahead of a cold front.
Ceilings will remain MVFR or IFR through much of the day
Saturday before west to east improvement occurs late in the
afternoon. More chances for showers and some thunderstorms into
Saturday afternoon, though higher chances will remain across the
mountains.
Winds will be light and from the southwest through the night and
could be gusty across the mountains at times. Some LLWS may
accompany the FROPA tonight and it has been added at sites with
the lightest winds. For tomorrow, winds will be gusty and
northwesterly behind the front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, location, and intensity of showers
and storms may vary from forecast. Timing, duration and
coverage of lower ceilings may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H M M H H H H H H H H
HTS CONSISTENCY M M H H H H H H H H M H
BKW CONSISTENCY H H H H H M M H H H H M
EKN CONSISTENCY H M M M M M L H H H H M
PKB CONSISTENCY H M H H H M H H H M H H
CKB CONSISTENCY H H M M H H M H M M M M
AFTER 00Z SUNDAY...
No widespread IFR expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JMC
NEAR TERM...SL/LTC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...LTC
Hazardous weather outlook, Apr 25, 3:30 AM EST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
430 AM EDT Fri Apr 25 2025
KYZ101>103-105-VAZ003-004-WVZ005-013-024-025-260830-
Greenup-Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo-
Logan-
430 AM EDT Fri Apr 25 2025
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern and western West Virginia.
.DAY ONE...Today and Tonight.
Thunderstorms are possible at times today and tonight. Heavy
rainfall may cause locally high water issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-075-076-083>087-WVZ006>011-014>020-026>034-039-040-
515>526-260830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
430 AM EDT Fri Apr 25 2025
This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.
.DAY ONE...Today and Tonight.
Thunderstorms are possible at times today and tonight. Heavy
rainfall may cause locally high water issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 25, 3:16 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT Fri Apr 25 2025
WVZ516-518-252115-
Southeast Raleigh-Southeast Fayette-
416 PM EDT Fri Apr 25 2025
...HEAVY RAIN WILL CAUSE RAPID RISES ON CREEKS IN EAST CENTRAL
RALEIGH AND SOUTHEASTERN FAYETTE COUNTIES...
Locations impacted include...
Meadow Bridge.
Heavy rain will cause streams and creeks to rise near bankfull
and may cause ponding of water on roadways and low-lying areas.
Do not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3769 8106 3794 8098 3795 8081 3791 8078
3787 8078 3787 8082 3782 8094 3777 8089
3776 8089 3774 8092 3772 8089 3771 8089
3771 8098 3770 8098
TIME...MOT...LOC 2014Z 240DEG 49KT 3780 8091
25Special weather statement, Apr 25, 6:42 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
742 PM EDT Fri Apr 25 2025
KYZ101-260015-
Greenup-
742 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP COUNTY...
At 741 PM EDT, a strong thunderstorm was located 8 miles west of
Letitia, or 15 miles north of Carter Caves State Park, moving east at
30 mph.
Winds gusts up to 40 mph are possible with this storm.
Locations impacted include...
South Shore, Letitia, Grays Branch, Haverhill, South Portsmouth,
Greenup, and Franklin Furnace.
&&
LAT...LON 3855 8310 3859 8307 3863 8307 3864 8305
3866 8305 3868 8303 3870 8304 3873 8303
3872 8298 3875 8292 3875 8288 3873 8287
3869 8288 3866 8286 3862 8286 3857 8282
3853 8314
TIME...MOT...LOC 2341Z 251DEG 27KT 3860 8316
25Thunderstorm Wind, Lawrence
- When
- April 25, 7:44 PM EST
- Where
- Lawrence County, 1.28 mi WNW of Vernon
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.710, -82.650
A few large oak trees were uprooted and laying roughly southwest to northeast along Branch Hollow. The metal roof of an outbuilding was torn off as a result of the strong winds. Damage was consistent with straight line wind damage with estimated speeds of 90 to 100 miles per hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Texas, April 25 to 26, 2025$572,000 · EF1 · 13 events
- Flash Flooding and Hail in New Mexico, April 25 to 26, 2025$150,000 · 2.5 in hail · 10 events
- Flood in Michigan, April 25, 2025$34,000 · 1 event
- Tornadoes and Flash Flooding in New Mexico, April 25 to 27, 2025$15,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flooding in Texas, April 25 to 26, 20254 in hail · 17 events
- Flash Flooding in Ohio, April 25, 2025$20,000 · 2 events
- Winter Weather in California, April 25 to 26, 20257 events
- Hail and Damaging Winds in Georgia, April 25, 20251.25 in hail · 6 events
- Damaging Winds in Tennessee, April 25, 202552 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, April 25, 2025$10,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, April 25, 2025$11,000 · 52 kt wind · 2 events
- Flash Flooding in Tennessee, April 25, 2025$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255855.